I got my weekly allergy shot today -- one shot in both arms. I sat in the waiting room as required afterwards and after about 10 minutes the palms of both hands started itching like crazy. I sat there for a little while before it occurred to me this could be because of the allergy shot. So I casually mentioned it to one of the nurses and before I knew it they had me practically strapped down taking my blood pressure, measuring my pulse and making me breath into a little tube. Then the doctor came and sat with me for about 5 minutes! It scared the you-know-what out of me, all this attention. I was fine except for some itchy palms until they did all this. I then got really worried.
The doctor made me stay there for an hour, which was really bad because I had slipped out of work unnoticed, thinking I'd be back pretty quickly. (Nope! Busted!) He then prescribed an epi-pen and showed me how to use it in case the next time I got my shots I had an anaphylatic reaction and couldn't breath.
Now, are they just being overly cautious to cover their backsides, or is this a real risk? I can live with some itchy palms (the itching went away after 30 minutes when I took an antihistmine), but I don't like the anxiety they've just inflicted on me. I really need these allergy shots and I think they've been making me better so I don't want to quit.
I hope you're right about them being overly cautious. Their handling of the situation did more harm than good, given that it caused me so much anxiety. Like I said, I wasn't concerned at all until they acted like there was a national emergency. Now that's going to be in the back of my mind every time I get a shot...
I had forgotten to take an antihistamine before going, so I'll definitely remember to take that beforehand. But my son has a peanut allergy and antihistamines don't help at all if you're having a systemic anaphylactic reaction, so that's why we carry an epi-pen for him. Which is what has me concerned -- they want me to carry an epi-pen in addition to taking an antihistamine.
How often are there super-serious reactions to allergy shots? I've never heard of life-threatening problems from these.
It's pretty rare...esp since they start you off on a low dose...not to say it can't happen, but it's not common. Just be sure to take that antihistamine beforehand. And the epi pen is for when you are already having the reaction...not before like the antihistamine. The epi pen works quicker to stop the attack. The pills wouldn't have time to work. If it's a true anaphalactic shock, you're talking minutes not hours. Take my word for it..I've had one...from a penicillin shot...was not fun! I can understand why you were so freaked out. I don't know which was worse - the shock or eveyone around me going nuts!
Yes, I'm well aware about anaphylactic shock and how quickly one can die. My son is allergic to peanuts and we carry an epi-pen for him. People just LOVE to tell him this, that he could DIE if he even touches a peanut. Really, I think people telling him this does more harm than good. He's a wreck now and we have spent thousands of dollars on therapy for him to get over the fact that he could DIE instantly. I've researched deaths from peanut allergy reactions and they are rare enough to make headline news when they happen. He's way more likely to die in a car wreck going to the store.
What I'm trying to find out is how often this kind of thing happens when getting allergy shots. I've never even heard of it. One would think this would make headline news ("Patient dies within minutes of receiving allergy shot!")
Well, that's why they make you wait after your injections...to have time to counteract the reaction, if there is one. Since the dosage builds up over time, I would suspect that no one has died from an injection - if they waited the prescribed 20 minutes. Anaphalaxis will set in by then (mine did in about 5).
Normal over reaction to the shots would be like you experienced or a larger than normal inflammation at the injection site. One very good reason to take your antihistamine beforehand...it will lower the chances for a reaction - or make it lesser.
In other words, if you take your antihistamine, you wait the 20 minutes and report any abnormal reactions, anyone should be secure in the knowledge that nothing untoward will occur.
I too have had an anaphylaxsis reaction (to penicillin) and it occured in about 5 minutes after I had ingested it, so Titchou is right, that's why they make you wait the 20-30 minutes so that they can catch any reaction...if something doesn't happen within that first 20 minutes, you can be certain it won't (granted you may have a less severe reaction that can occur within 12 up to 12 hours after, but you are not going to go into ana. schock). I just started shots last week and have been having some swelling and severe itching within the 20 minutes time period. They don't seem overly concerened about it, but it may just take us a while to build up our immunity. I'm also sorry to hear about your son's peanut allergy...my nephew and sister have the same problem and there is nothing worse than someone making you more fearful by reminding you of how severe the reaction can be (I can relate with the peniclllin situation). Some people just like to think the worst and share those thoughhts with everyone. Try to stay positive about the allergy shots and remember that you probably have never heard of someone dying from allergy shots because it hasn't happened!!!! Hang in there!
I have been getting huge bumps -- sometimes egg-sized, but not always that large -- and always really bad itching since I started getting the shots last February. This happens whether I take antihistamines or not. I've reported the reactions and I think they adjust my dosage when that happens. I'm not at maintenance yet for one of the shots, but I am for the other... which is mold and is always very high where I live.
Anyway, I get my next shots tomorrow (Tuesday), so we'll see what happens. I'm going to drink a gallon of Zyrtec before I go. (Okay, a couple of teaspoons.) If you don't hear from me, watch the news.